Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 68, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 29, 2004, 2:17 PM MDT for Sioux County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2004, 2:17 PM MDT (20:17 UTC)
- Expired
- Jul 29, 2004, 3:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Sioux County, NE
The radar
The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 1:55 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 292017 SVRCYS NEC165-292100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 217 PM MDT THU JUL 29 2004 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 300 PM MDT * AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF HARRISON...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES NORTH OF HARRISON BY 245 PM MDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT THURSDAY EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEAST WYOMING. LAT...LON 4293 10406 4265 10405 4263 10366 4289 10365 $$ BANN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:10 AM MDT, 11 hours 7 minutes earlier.
Area forecast discussion, Jul 29, 3:10 AM MDT, 11 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 310 AM MDT THU JUL 29 2004 .SHORT TERM...SHORTWAVE DISTURBANCES WILL MOVE OVER THE CYS FORECAST AREA TODAY AND TONIGHT IN NORTHWESTERLY FLOW ALOFT. LOW LEVEL RETURN FLOW WILL DEVELOP TODAY EAST OF MOUNTAINS ON THE WESTERN BACKSIDE OF SURFACE HIGH PRESSURE MOVING EASTWARD ACROSS THE PLAINS. THESE EAST TO SOUTHEAST LOW LEVEL UPSLOPE WINDS WILL ADVECT IN SURFACE BASED MOISTURE. THE SURFACE WINDS COMBINED WITH THE NORTHWESTERLY UPPER LEVEL FLOW WILL IMPART SOME FAIRLY SIGNIFICANT DIRECTIONAL SHEAR TO THE AIRMASS...PARTICULARLY EAST OF THE MOUNTAINS. SURFACE BASED FRONTOGENESIS WILL OCCUR THIS AFTERNOON OVER NORTHEASTERN PORTIONS OF THE FORECAST AREA AND THE FRONT WILL PUSH SOUTHWARD BEFORE GETTING HUNG UP ON THE MOUNTAINS. WILL GO WITH SCATTERED POPS TODAY OVER THE EASTERN TWO THIRDS OF THE FORECAST AREA WITH THE SURFACE BOUNDARY SERVING AS A FOCUS FOR CONVECTION. TEMPERATURES THIS AFTERNOON WILL REACH THE 70S TO LOWER 80S IN MOST AREAS. CONVECTION WILL LINGER THIS EVENING BEFORE DISSIPATING LATE TONIGHT. .LONG TERM...NW FLOW ALOFT CONTINUES FRI BEHIND STRONGER SHORWAVE TROUGH THAT EXITS INTO THE NORTHERN PLAINS STATES FRI MORNING. MODELS SHOW ONLY A FEW VERY MINOR DISTURBANCES STILL MOVING THROUGH THE FLOW FRI AFTERNOON AND EVENING. ALTHOUGH THERE COULD BE A FEW LATE DAY TSTMS...WILL GO WITH DRY FORECAST FRI. STRONG UPPER RIDGE BUILDS OVER FORECAST AREA BEGINNING SATURDAY AS UPPER HIGH OVER NORTHERN NM STRENGTHENS AND HEIGHTS RISE OVER WY. RIDGE WILL HOLD THROUGH MID WEEK WITH A DRY AND QUITE WARM FORECAST IN THE OFFING ALREADY STARTING ON SATURDAY. COULD BE ISOLATED LATE DAY TSTMS OVER THE MOUNTAINS. NOT MUCH EXPECTED AT LOWER ELEVATIONS EXCEPT FOR SUNDAY WHEN GFS SHOWS A DISTURBANCE ROTATING AROUND UPPER HIGH...AND THIS WOULD BE ENOUGH FOR A LOW POP OVER WY PORTION OF FORECAST AREA. .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE.
Hazardous weather outlook, Jul 29, 10:02 AM MDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1002 AM MDT THU JUL 29 2004 NEZ001>003-019>021-054-055-WYZ059>070-301130- BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN- KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON- NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX- SNOWY RANGE-SOUTHWEST CARBON- INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS... KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY... TORRINGTON AND WHEATLAND 1002 AM MDT THU JUL 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NEBRASKA PANHANDLE LATE THIS AFTERNOON AND EARLY THIS EVENING. MOIST AND UNSTABLE AIR WILL COMBINE WITH AN UPPER AIR WEATHER DISTURBANCE MOVING THROUGH NORTHWEST FLOW ALOFT TO CAUSE SCATTERED THUNDERSTORMS TO DEVELOP. SOME OF THE THUNDERSTORMS EAST OF THE MOUNTAINS MAY PRODUCE HAIL AND STRONG WINDS. THE BEST LOW LEVEL MOISTURE AND INSTABILITY EAST OF THE MOUNTAINS WILL BE OVER THE NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ONLY A FEW WEAK THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS AS A WARMER AND MAINLY DRY WEATHER PATTERN SETS UP. LOWER ELEVATIONS OF SOUTH CENTRAL AND SOUTHEAST WYOMING WILL HAVE A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS THE NEBRASKA PANHANDLE. KMD
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:37 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 53 min |
| Jul 29, 4:09 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.